Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Nonsmooth Hörmander vector fields and their control balls

Authors: Annamaria Montanari and Daniele Morbidelli
Journal: Trans. Amer. Math. Soc. 364 (2012), 2339-2375
MSC (2010): Primary 53C17; Secondary 35R03
Published electronically: December 15, 2011
MathSciNet review: 2888209
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a ball-box theorem for nonsmooth Hörmander vector fields of step $ s\geq 2.$

References [Enhancements On Off] (What's this?)

  • [BBP] M. Bramanti, L. Brandolini, M. Pedroni, Basic properties of nonsmooth Hörmander's vector fields and Poincaré's inequality, preprint arXiv:0809.2872v2.
  • [CM] G. Citti, A. Montanari, Regularity properties of solutions of a class of elliptic-parabolic nonlinear Levi type equations, Trans. Amer. Math. Soc. 354 (2002), no. 7, 2819-2848. MR 1895205 (2004k:35276)
  • [FP] C. Fefferman, D. H. Phong, Subelliptic eigenvalue problems. Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), 590-606, Wadsworth Math. Ser., Wadsworth, Belmont, CA, 1983. MR 730094 (86c:35112)
  • [FL1] B. Franchi, E. Lanconelli, Une métrique associée à une classe d'opérateurs elliptiques dégénérés (French) [A metric associated with a class of degenerate elliptic operators]. Conference on linear partial and pseudodifferential operators (Torino, 1982). Rend. Sem. Mat. Univ. Politec. Torino 1983, Special Issue, 105-114 (1984). MR 745979 (86d:35057)
  • [FL2] B. Franchi, E. Lanconelli, Hölder regularity theorem for a class of linear nonuniformly elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10 (1983), 523-541. MR 753153 (85k:35094)
  • [FSSC] B. Franchi, R. Serapioni, F. Serra Cassano, Approximation and imbedding theorems for weighted Sobolev spaces associated with Lipschitz continuous vector fields, Boll. Un. Mat. Ital. B (7) 11 (1997), 83-117. MR 1448000 (98c:46062)
  • [GN] N Garofalo, D. M. Nhieu, Lipschitz continuity, global smooth approximations and extension theorems for Sobolev functions in Carnot-Carathéodory spaces, J. Anal. Math. 74 (1998), 67-97. MR 1631642 (2000i:46025)
  • [Ha] P. Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney 1964. MR 0171038 (30:1270)
  • [H] L. Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147-171. MR 0222474 (36:5526)
  • [J] D. Jerison, The Poincaré inequality for vector fields satisfying the Hörmander condition, Duke Math. J. 53 (1986), No. 2, 503-523. MR 850547 (87i:35027)
  • [LM] E. Lanconelli, D. Morbidelli, On the Poincaré inequality for vector fields, Ark. Mat. 38 (2000), 327-342. MR 1785405 (2002a:46037)
  • [MM] A. Montanari, D. Morbidelli, Balls defined by nonsmooth vector fields and the Poincaré inequality, Ann. Inst. Fourier (Grenoble) 54 (2004), 431-452. MR 2073841 (2005e:46053)
  • [MoM] R. Monti, D. Morbidelli, Trace theorems for vector fields, Math. Z. 239 (2002), 747-776. MR 1902060 (2003c:46046)
  • [M] D. Morbidelli, Fractional Sobolev norms and structure of Carnot-Carathéodory balls for Hörmander vector fields, Studia Math. 139 (2000), 213-244. MR 1762582 (2002a:46039)
  • [NSW] A. Nagel, E. M. Stein, S. Wainger, Balls and metrics defined by vector fields. I. Basic properties, Acta Math 155 (1985), 103-147. MR 793239 (86k:46049)
  • [RaS] F. Rampazzo, H. J. Sussmann, Set-valued differential and a nonsmooth version of Chow's theorem, Proceedings of the 40th IEEE Conference on Decision and Control, Orlando, Florida, 2001.
  • [RaS2] F. Rampazzo, H. J. Sussmann, Commutators of flow maps of nonsmooth vector fields, J. Differential Equations 232 (2007), 134-175. MR 2281192 (2007j:49021)
  • [RoS] L. P. Rothschild, E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math. 137 (1976), 247-320. MR 0436223 (55:9171)
  • [SW] E. T. Sawyer, R. L. Wheeden, Hölder continuity of weak solutions to subelliptic equations with rough coefficients, Mem. Amer. Math Soc. 180 (2006). MR 2204824 (2007f:35037)
  • [Sem] S. Semmes, Finding curves on general spaces through quantitative topology, with applications to Sobolev and Poincaré inequalities, Selecta Math. (N.S.) 2 (1996), 155-295. MR 1414889 (97j:46033)
  • [Ste] E. M. Stein, Some geometrical concepts arising in harmonic analysis, GAFA 2000 (Tel Aviv, 1999). Geom. Funct. Anal. 2000, Special Volume, Part I, 434-453. MR 1826263 (2002f:42014)
  • [Str] B. Street, Multi-parameter Carnot-Carathéodory balls and the theorem of Frobenius, preprint arXiv:0901.2910v3.
  • [TW] T. Tao, J. Wright, $ L^p$ improving bounds for averages along curves, J. Amer. Math. Soc. 16 (2003), 605-638. MR 1969206 (2004j:42005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C17, 35R03

Retrieve articles in all journals with MSC (2010): 53C17, 35R03

Additional Information

Annamaria Montanari
Affiliation: Dipartimento di Matematica, Università di Bologna, Piazza di Porta S Donato 5, 40127 Bologna, Italy

Daniele Morbidelli
Affiliation: Dipartimento di Matematica, Università di Bologna, Piazza di Porta S Donato 5, 40127 Bologna, Italy

Received by editor(s): December 15, 2008
Received by editor(s) in revised form: March 5, 2010
Published electronically: December 15, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society